Alert archive / California / High Wind Watches in 2016

High Wind Watch 9, NWS Las Vegas, NV

October 28, 2016Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Oct 28, 2016, 2:27 PM PDT for Inyo County, California. It took effect at Oct 30, 2016, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2016, 2:27 PM PDT (21:27 UTC)
In effect from
Oct 30, 2016, 11:00 AM PDT
Expired
Oct 29, 2016, 2:40 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WWUS75 KVEF 282127
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
227 PM PDT FRI OCT 28 2016

CAZ519-291200-
/O.NEW.KVEF.HW.A.0009.161030T1800Z-161031T0600Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
227 PM PDT FRI OCT 28 2016

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING FOR THE EASTERN SIERRA SLOPES.

* TIMING...WINDS WILL INCREASE BY LATE SUNDAY MORNING AND WILL PEAK
  IN THE MID TO LATE AFTERNOON THROUGH EARLY EVENING BEFORE
  DECREASING LATER SUNDAY EVENING.

* WINDS...WEST TO SOUTHWEST 40 TO 55 MPH WITH GUSTS AROUND 70 MPH
  POSSIBLE.

* IMPACTS...HAZARDOUS DRIVING CONDITIONS, BLOWING OBJECTS AND
  POSSIBLE DAMAGE TO TREES, POWER LINES AND FENCES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE
LATEST FORECAST INFORMATION.

&&

$$
2 follow-up statements
286 
WWUS75 KVEF 290946
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 AM PDT SAT OCT 29 2016

CAZ519-300000-
/O.CON.KVEF.HW.A.0009.161030T1800Z-161031T0600Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
246 AM PDT SAT OCT 29 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* TIMING...WINDS WILL INCREASE BY LATE SUNDAY MORNING AND WILL 
  PEAK IN THE MID TO LATE AFTERNOON THROUGH EARLY EVENING BEFORE 
  DECREASING LATER SUNDAY EVENING. 

* WINDS...WEST TO SOUTHWEST 40 TO 55 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...SEVERE CROSSWINDS MAY DEVELOP ON AREA ROADS...INCLUDING
  STATE HIGHWAY 168 WEST OF BISHOP. DAMAGE TO FENCES...TEMPORARY
  STRUCTURES...TREES...AND POWER LINES IS POSSIBLE. OUTDOOR
  RECREATION ACTIVITIES ARE NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH IS ISSUED WHEN THERE IS POTENTIAL FOR A
HAZARDOUS HIGH WIND EVENT. CONTINUE TO MONITOR FORECASTS FOR THE
LATEST FORECAST INFORMATION.

&&

$$

CMS
128 
WWUS75 KVEF 292140
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT SAT OCT 29 2016

CAZ519-301045-
/O.UPG.KVEF.HW.A.0009.161030T1800Z-161031T0600Z/
/O.NEW.KVEF.HW.W.0017.161030T1900Z-161031T0400Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
240 PM PDT SAT OCT 29 2016

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM PDT SUNDAY FOR THE
EASTERN SIERRA SLOPES. THE HIGH WIND WATCH IS NO LONGER IN EFFECT.

* TIMING...WINDS WILL INCREASE BY LATE SUNDAY MORNING AND WILL 
  PEAK IN THE MID TO LATE AFTERNOON THROUGH EARLY EVENING BEFORE 
  DECREASING LATER SUNDAY EVENING. 

* WINDS...WEST TO SOUTHWEST 40 TO 55 MPH WITH GUSTS AROUND 70 MPH.

* IMPACTS...SEVERE CROSSWINDS MAY DEVELOP ON AREA ROADS... 
  INCLUDING STATE HIGHWAY 168 WEST OF BISHOP. DAMAGE TO FENCES...
   TEMPORARY STRUCTURES...TREES...AND POWER LINES IS POSSIBLE. 
  OUTDOOR RECREATION ACTIVITIES ARE NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY
REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY
DAMAGE.

&&

$$

CAZ520-301045-
/O.NEW.KVEF.HW.W.0017.161030T1900Z-161031T0400Z/
OWENS VALLEY-
INCLUDING THE CITIES OF...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA
240 PM PDT SAT OCT 29 2016

...HIGH WIND WARNING IN EFFECT FROM NOON TO 9 PM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR THE OWENS VALLEY...WHICH IS IN EFFECT FROM NOON TO 9 PM
PDT SUNDAY.

* TIMING...WINDS WILL INCREASE THROUGH THE AFTERNOON WITH THE
  STRONGEST WINDS LIKELY BETWEEN 3 PM AND 7 PM. WINDS WILL DECREASE
  LATE SUNDAY EVENING.

* WINDS...SOUTHWEST TO WEST WINDS 35 TO 45 MPH WITH GUSTS TO 60 MPH
  MAINLY ON THE WEST SIDE OF THE OWENS VALLEY. LIGHTER WINDS ARE
  LIKELY EAST. 

* IMPACTS...SEVERE CROSSWINDS MAY DEVELOP ON AREA ROADS... 
  INCLUDING STATE HIGHWAY 168 WEST OF BISHOP. DAMAGE TO FENCES...
   TEMPORARY STRUCTURES...TREES...AND POWER LINES IS POSSIBLE. 
  OUTDOOR RECREATION ACTIVITIES ARE NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. STRONG WINDS CAN MAKE DRIVING DANGEROUS...RAPIDLY
REDUCE VISIBILITY IN DUST PRONE AREAS AND LEAD TO PROPERTY
DAMAGE.

&&

$$

AZZ001-003-036-CAZ521-522-NVZ014>022-301045-
/O.NEW.KVEF.WI.Y.0038.161030T1900Z-161031T0400Z/
NORTHWEST PLATEAU-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-RED ROCK CANYON-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
INCLUDING THE CITIES OF...COLORADO CITY...
PIPE SPRING NATIONAL MONUMENT...TUWEEP...MT TRUMBELL...
WESTERN GRAND CANYON...KINGMAN...GOLDEN VALLEY...DOLAN SPRINGS...
VALENTINE...WIKIEUP...YUCCA...BULLHEAD CITY...OATMAN...
MOHAVE VALLEY...WESTGARD PASS...BRISTLECONE PINE...
FURNACE CREEK...STOVEPIPE WELLS...SHOSHONE...BEATTY...GOLDFIELD...
SILVER PEAK...DYER...CALIENTE...PIOCHE...PANACA...HIKO...ALAMO...
RACHEL...MESQUITE...OVERTON...MOAPA...PAHRUMP...INDIAN SPRINGS...
DESERT ROCK...AMARGOSA VALLEY...THE TOWN OF MT CHARLESTON...
RED ROCK CANYON...LAS VEGAS...NORTH LAS VEGAS...HENDERSON...
BOULDER CITY...HOOVER DAM...LAUGHLIN...PRIMM....SEARCHLIGHT...
CAL-NEV-ARI
240 PM PDT SAT OCT 29 2016 /240 PM MST SAT OCT 29 2016/

...WIND ADVISORY IN EFFECT FROM NOON PDT /NOON MST/ TO 9 PM PDT
/9 PM MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR DEATH VALLEY NATIONAL PARK...SOUTHERN NEVADA AND MOST
OF MOHAVE COUNTY ARIZONA...WHICH IS IN EFFECT FROM NOON PDT /NOON
MST/ TO 9 PM PDT /9 PM MST/ SUNDAY.

* TIMING...WINDS WILL INCREASE LATE SUNDAY MORNING WITH THE
  STRONGEST WINDS MAINLY FROM 2 PM UNTIL 7 PM. WINDS WILL DECREASE
  LATE SUNDAY EVENING. 

* WINDS...SOUTH TO SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS MAINLY 40
  TO 45 MPH. THERE COULD BE GUSTS AROUND 55 MPH ON THE EAST SLOPES
  OF THE SPRING MOUNTAINS...IN NORTHERN LINCOLN COUNTY AND ON THE
  NEVADA NATIONAL SECURITY SITE.

* IMPACTS...GUSTY WINDS CAN CREATE HAZARDOUS DRIVING CONDITIONS DUE
  TO CROSSWINDS AND BLOWING DUST. TEMPORARY FENCES AND STRUCTURES
  MAY ALSO BE DAMAGED AND LOOSE OBJECTS DISPLACED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE CAUTION IF TRAVELING THROUGH THE AREA...PARTICULARLY WITH
HIGH-PROFILE VEHICLES. SECURE ANY LOOSE OBJECTS OR TEMPORARY
STRUCTURES.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Oct 28, 8:00 AM PDT, 6 hours 27 minutes earlier.

Area forecast discussion, Oct 28, 8:00 AM PDT, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
800 AM PDT FRI OCT 28 2016

.SYNOPSIS...An unsettled weekend is in store for the region as two
systems move through, bringing chances of showers and gusty winds to
much of the area.  Temperatures will cool to near or slightly below
average early next week before gradually warming to slightly above
average by the end of the week.
&&

.UPDATE...Several of the fast moving showers that developed in
the CWA this morning were producing lightning. Although instability
looks rather marginal at best based on lifted index progs and cape,
jet dynamics and moderately steep lapse rates at mid levels appear
to be causing enough lift for thunderstorm development. I updated to
add isolated thunderstorms today everywhere showers were already
mentioned. As expected, precipitation amounts so far have been on
the light side with most sites that have received rain reporting one
to four hundredths of an inch. The exception may be near the Sierra
crest based on satellite, radar and web cams.
&&

.AVIATION...For McCarran...CIGs will continue to lower this morning
as a storm system approaches the area. Mainly light showers are
expected around the terminal however an isolated thunderstorm in the
vicinity of the airport is possible. Amended the TAF to include this
possibility. Winds will begin to increase from the S or SSW this
morning and may become gusty at times this afternoon.  There is at
least a chance for showers to affect the terminal this afternoon
with CIGs briefly lowering to 5-8 kft in their vicinity.  Conditions
will rapidly improve near or after sunset tonight with southwest
winds around 10 kts expected. Mountain obscurations are possible
today.

For the rest of southern Nevada...northwest Arizona...and southeast
California...A storm system will move through the region today
bringing lowered CIGs, areas of rain showers and isolated
thunderstorms (primarily north of Interstate 40), and breezy south
to southwest winds (10-20 kts with slightly higher gusts).  CIGs may
briefly approach MVFR this morning near KBIH. Mountain obscurations
are likely with some mechanical turbulence possible through sunset.
&&

.PREV DISCUSSION...
305 AM PDT FRI OCT 28 2016

.SHORT TERM...through Sunday night.

An unsettled weekend is shaping up with the main events being
showers and breezy conditions today and strong winds with more
limited showers developing Sunday. Saturday looks to be fairly
benign though remnant moisture from former Hurricane Seymour will be
pulled across southern Nevada and surrounding areas leading to some
potential for light precipitation late Saturday through Sunday.

A closed low could be seen on satellite loops off the central
California coast this morning, and substantial mid and high level
moisture was streaming over the southwest states with help from
former Hurricane Seymour which is now post-tropical and is now
barely identifiable a few hundred miles west of the Baja Spur. The
combination of low and mid level moisture with the low moving inland
will lead to a southwest-northeast oriented band of precipitation
traversing our forecast area primarily during the daylight hours
today then tapering off over northwest Arizona this evening. The
inherited forecast is generally supported by the latest models and
changes were made to increase PoPs across Inyo County this morning
and across the Spring Mountains and central Nye/Lincoln Counties
today where numerous showers are expected. The rest of the zones
across southern Nevada and the Mojave Desert region will see
scattered showers as the precipitation band moves from west to east
and some sites may end up with only a trace or no precipitation at
all. So, will keep PoPs below 50 percent for Las Vegas and sites
south and east of I-15. Also, as the upper low opens up and moves
across central California and northern Nevada today, we will see a
notable increase in southwest winds with gusts around 35 mph,
especially over central Nye and Lincoln counties. Temperatures will
be similar to those observed Thursday.

As the upper low lifts away to the northeast this evening, attention
will turn to the next Pacific low currently dropping out of the Gulf
of Alaska. Light to moderate southwest flow will develop ahead of
this system Saturday and residual moisture off the Baja coast will
be drawn northward. Broad but weak upward forcing ahead of the
approaching system should be able to generate some precipitation
from this moisture...primarily across southeast California, the
Spring Mountains and central Nye and Lincoln Counties late Saturday
into early Sunday. However, amounts are expected to be quite light.
The most noteworthy impact from the approaching trough Sunday will
be widespread gusty winds and the potential for a strong downslope
event for the southern Sierra and Owens Valley Sunday afternoon and
early evening as the trough axis crosses the Sierra. Snow levels
will also drop to around 7,000-8,000 feet over the Sierra Sunday but
only light accumulations are possible on the eastern Slopes.
Not planning to issued wind headlines for Sunday yet, but wind grids
will indicate widespread gusts over 40 mph, especially over the
southern Sierra and south central Nevada zones. Temperatures are not
forecast to vary much Saturday and Sunday with highs holding a few
degrees above normal.

.LONG TERM...Monday through Friday.

Run-to-run variability remains considerable beyond about Day 3 of
the forecast, which renders very low confidence in the long term.
Operational model simulations tonight look quite dissimilar to last
night overall, and this clearly stems from the evolution of a series
of vort maxes moving rapidly along the polar jet in the northern
Pacific.

As mentioned in last night's discussion, this model volatility is
associated with the uncertainty surrounding ridge amplification
in/near Alaska from a system well to the southwest of the Aleutian
Islands at this time.  Last night's simulations produced a high-
amplitude ridge that was then quickly flattened and forced southeast
into southern Canada via a strong vort lobe moving southward through
northern Canada.  Tonight's runs show completely different behavior.
Instead, they show the ridge stalling in AK/adjacent western Canada
followed by rapid retrogression in the polar latitudes.  This
precludes a much deeper southern-stream system from developing
before reaching our area on Wednesday, keeping most if not all of
the CWA dry during its passage.  In fact, the GFS barely produces a
deeper trough at all but instead develops a weak positively-tilted
trough that becomes almost zonally elongated across the
Intermountain West by the end of next week.  The ECMWF produces a
cutoff low near or just off the coast of northwest Mexico and shears
the vorticity as it moves through our area.  The CMC produces a deep
cutoff near the Four Corners.  The behavior of these solutions is
tied to the strength of the Alaska ridging and its degree of
retrogression thereafter, which will only be known in the next 24-48
hours. As such, it is likely poor model continuity will continue in
the Monday-Friday period until the weekend.

For now, decided a dry forecast with near-average temperatures was
best for the entire period.  Until details of any passing systems
become pinned down once the evolution of the Alaska ridge is
resolved, expect a low-confidence and potentially highly variable
forecast for this period.
&&

.SPOTTER INFORMATION STATEMENT...Two storm systems will affect the
area through this weekend, which may produce significant
precipitation in the Sierra and strong winds in the southern Great
Basin and Inyo County on Sunday. Spotters should report significant
weather according to standard operating procedures.
&&

Update:  Harrison
Aviation:  Salmen
Short Term:  Adair
Long Term:  Shafer

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

High Wind Watches in California, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.